Medindia

X

Cholesterol lowering drugs increase neuropathy risk

by Medindia Content Team on  May 18, 2002 at 5:11 PM General Health News   - G J E 4
Cholesterol lowering drugs increase neuropathy risk
According to a new study taking cholesterol-lowering drugs called 'statins' could elevate the risk of peripheral neuropathy. Previous research has shown the benefits of statins, drugs that lower cholesterol levels. However, researchers in Texas now reveal that the drugs might increase their risk of peripheral neuropathy, a condition marked by weakness, numbness and pain in the hands and feet.
Advertisement

The research team at the University of Texas looked at statin use among those who had peripheral neuropathy, comparing them to those without the condition. This revealed that statin users appear to run 16 times the risk of developing peripheral neuropathy, when those with a definite diagnosis were considered.

Advertisement
If those with a probable or possible diagnosis of neuropathy were looked at, the risk was four times higher. This doesn't mean that people should stop taking statins - a move that might increase their risk of heart problems. But if symptoms of peripheral neuropathy develop in someone on statins, it's important they review their medication with the doctor.

Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All